Indian Journal of Hematology and Blood Transfusion

, Volume 30, Supplement 1, pp 264–270

Patient with Refractory Multiple Myeloma Developing Eosinophilia after Lenalidomide Treatment and Lung Cancer 9 Months Later: Case Report and Review of the Literature

Authors

    • Department of HematologyJuntendo University Urayasu Hospital
  • Asami Shimada
    • Department of HematologyJuntendo University Urayasu Hospital
    • Department of HematologyJuntendo University Hospital
  • Hidenori Imai
    • Department of HematologyJuntendo University Urayasu Hospital
  • Mutsumi Wakabayashi
    • Department of HematologyJuntendo University Urayasu Hospital
  • Keiji Sugimoto
    • Department of HematologyJuntendo University Urayasu Hospital
  • Noriko Nakamura
    • Department of Laboratory MedicineJuntendo University Urayasu Hospital
  • Tomohiro Sawada
    • Department of Laboratory MedicineJuntendo University Urayasu Hospital
  • Norio Komatsu
    • Department of HematologyJuntendo University Hospital
  • Masaaki Noguchi
    • Department of HematologyJuntendo University Urayasu Hospital
Case Report

DOI: 10.1007/s12288-014-0355-7

Cite this article as:
Sekiguchi, Y., Shimada, A., Imai, H. et al. Indian J Hematol Blood Transfus (2014) 30: 264. doi:10.1007/s12288-014-0355-7

Abstract

A 78-year-old man was diagnosed as having advanced symptomatic IgG multiple myeloma in June 2008. Melphalan-prednisolone therapy was effective, however, relapse occurred in January 2011 after 21 courses of melphalan-prednisolone therapy. Addition of bortezomib and dexamethasone led to partial remission, but the treatment needed to be discontinued due to autonomic dysfunction. Combined therapy with lenalidomide and dexamethasone was started in May 2012, which resulted in partial remission. The patient had a persistently elevated eosinophil count (2,350/μL) and increased serum IL-6 level. Pleuritis carcinomatosa developed in January 2013. Lenalidomide was discontinued, which was followed by rapid improvement of the eosinophilia. The patient died of respiratory failure in March 2013. There have been only five reported cases of eosinophilia caused by lenalidomide used for the treatment of multiple myeloma. In these cases, lenalidomide has been speculated to activate cytotoxic T cells to control the plasmacytoma. It would be of interest, therefore, that eosinophilia could serve as a new indicator.

Keywords

Multiple myelomaLenalidomideEosinophiliaIL-6Second primary cancer

Copyright information

© Indian Society of Haematology & Transfusion Medicine 2014